Statin Drugs Muscle Weakness
Can Be a Sign of More Problems

The problem of Statin Drugs Muscle Weakness and/or muscle pain is a condition that is technically known as 'Statin Induced Myopathy' and occurs in a certain percentage of people that take the Cholesterol lowering 'Statin medications'. Also known as HMG-CoA reductase inhibitors, these cholesterol lowering medications go by names such as Lovastatin, Pravastatin and many others that end in 'statin' and are widely prescribed for their purported ability to significantly lower cholesterol levels.

While no one is debating that statin drugs DO decrease cholesterol levels, the heated debate is about whether high cholesterol is responsible for an increase in heart disease. If it is not, then the risk of side effects such as Statin Drugs Muscle Weakness, liver problems, muscle pain, muscle damage, poor memory and other Statin Side Effects may not be worth such risks. And, in fact, one statin drug, cerivastatin (Baycol), has been recalled after a significant number of deaths from a condition called Rhabdomyolysis, a severe form of Statin Induced Myopathy with massively elevated CPK Blood Test indicating large amounts of muscle death!


Defining Statin
Induced Myopathy

Statin drugs muscle weakness and pain IS a problem, but it's very possible that it is extremely under reported and underdiscovered in both doctor's offices and even in peer-reviewed research. Most studies report such extremely low rate of myopathy – as low as 2.3 per 10,000 person-years (in other words for every 10,000 years of statin use, only 2.3 people got myopathy, that's really low). But different studies define 'Statin Induced Myopathy' very differently and this could be one of the keys to why these studies all show such a low rate of this problem.

As an example, This Analysis of many large studies defined 'Myopathy' as "any muscle symptom—pain, tenderness, or weakness— accompanied by a creatine kinase concentration greater than ten times the upper limit of normal". The 'accompanied by…' part of this is a game-changer because the blood test called Creatinine Kinase, they are referring to, measures markers of muscle death. This is significant because in MANY studies people had pain, weakness and even changes in the structure of the muscles, as shown by muscle biopsy, without having ANY rise in their creatinine kinase levels. So this study completely disregards any people REPORTING statin drugs muscle weakness if they don't have high CK levels. A flaw that makes this study's low incidence of Statin induced myopathy completely meaningless.

Other studies that counted everyone who reported these problems remarked that Statin induced myopathy is likely to be MUCH higher. Researchers estimate that SEVERE myopathy occurs in about 1 in 1000 cases, and the total incidence has been estimated to be as high as 7%, a number that is closer to what doctors report from clinical practice. In addition to this high number of reports from doctors in clinical practice, it should also be noted that one study did muscle biopsies of a group of people with no symptoms of myopathy and found that they had damage to their muscle fibers from the statins! That's a bit scary to know that statins may do small amounts of muscle damage to everyone taking them whether they have symptoms or not.


Why Does Statin Drugs
Muscle Weakness Happen?

Statin drugs muscle weakness is a complex problem for which there is no absolutely clear answer, and the causes may be very different in different people. But there are several theories about why this happens despite its widespread nature.

 

Preexisting Muscle Disease

One of the clearest causes of statin drugs muscle weakness was that, in some people, they believe that the statins produced an 'assault' on the body that triggered an already existing muscle disease that was not causing any problems. Examples of these pre-existing problems were conditions such as:

  • McArdle disease
  • Myasthenia Gravis
  • Carnitine palmityl transferase II deficiency
  • Mitochondrial Abnormalities

Unfortunately, none of these problems is tested for before starting statin therapy, so it's entirely hit or miss as to whether anyone has these problems ahead of time and you only find out when you start having muscle pain. Unfortunately, you may have never had any problems from statin medications if you hadn't had these problems in the first place.


 

Vitamin D Deficiency

One interesting study entitled Low vitamin D levels are associated with reversible myositis-myalgia in statin-treated patients showed that a high percentage of those with Statin Induced Myopathy had moderate to severe Vitamin D Deficiency. This interesting study took the myopathy sufferers off the statins, gave them high doses of vitamin D and restarted them on statins without any problems. This is particularly interesting because Vitamin D Deficiency BY ITSELF can cause muscle pain and weakness. It's possible that the interaction with the two 'drugs' caused the vitamin d deficiency to express itself or to become worse. While this was just one small study, it's certainly worth getting your Vitamin D level checked and within normal limits. There is much more amazing information about why you should have your vitamin d level checked anyway on the Vitamin D Facts page.

 

Selenium and Coenzyme Q10 Deficiencies

While Coenzyme Q10 depletion is a commonly known problem in statin drugs muscle weakness, selenium deficiency is a less well known problem. Both of these nutrients are on the same 'pathway' as cholesterol and are also blocked by statin medication use. Each of these substances are critical in muscle strength and the health of the 'Mitochondria' of the cells- the essential energy producers that are the powerhouses of each and every cell in the body. While few studies have been done on those with statin induced myopathy to see if administration of these substances improves the condition, being sufficient in these substances would be critical in order to eliminate the possibility of deficiencies causing the weakness.

While this page was long and somewhat complex, this is really only barely touching on the topic of Statin Drugs Muscle Weakness, it's causes and potential solutions. It would take many more pages of information to give you a more in depth picture of this statin drug and cholesterol numbers problem and how to resolve it. But ideally, if you don't get on a statin drug in the first place, then you will NEVER get statin drug induced myopathy!

There are some, like former heart surgeon Dr. Lundell, the author of 'The Great Cholesterol Lie' who goes into the details that this subject deserves as well as debunking the cholesterol numbers/heart disease connection. Staying off of a statin drug in the first place through exercise, the right diet, and sometimes even natural substances such as Alpha Lipoic Acid for Cholesterol is the best way to ensure that you never have any statin drug side effects….

Back to Top of Statin Drugs Muscle Weakness

To Side Effects Site Home Page

 

 

Search this Site

 

Vitamin D Fact Sheet
Free Vitamin D Fact Sheet
When You Subscribe
To My Newsletter
Below!

Subscribe to
The Side Effects
Newsletter

Today!

Email


Name


Then

Don't worry -- your e-mail address is totally secure.
I promise to use it only to send you Side Effects Newsletter and your special gift.


 

 




Upgraded Coffee